Nebraska, 2007

Hail and Damaging Wind in Nebraska, May 22, 2007

May 22, 2007 · NWS GID · 17 events in 9 counties and zones

Thunderstorms rumbled across south-central Nebraska during the evening hours. These storms produced some hail up to the size of golf balls and a few wind gusts to around 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$91,000
Crop damage
$975,000
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorms rumbled across south-central Nebraska during the evening hours. These storms produced some hail up to the size of golf balls and a few wind gusts to around 60 mph. Inch and three-quarters diameter hail fell in Cozad and inch an a half diameter hail feel north of Loup City. Strong winds downed tree limbs around the Harlan County Dam.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 22, 2:12 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, May 22, 2:12 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
312 PM CDT TUE MAY 22 2007

.SHORT TERM...AN ACTIVE WEATHER NIGHT SHAPING UP FOR SOUTH CENTRAL
NEBRASKA INTO NORTH CENTRAL KANSAS AS A STRONG UPPER WAVE OVER THE
NORTHERN ROCKIES BEGINS TO SLIDE EAST INTO THE PLAINS.  THIS WILL
PUSH A COLD FRONT CURRENTLY ACROSS THE HIGH PLAINS EAST INTO SOUTH
CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS THIS EVENING.   DEEP LOW
LEVEL MOISTURE IS ALREADY SEEN AHEAD OF THIS BOUNDARY WITH SURFACE
DEWPOINTS IN THE LOWER TO MID 60S SEEN ACROSS THE AREA.  GIVEN
STRONG UPPER FORCING ALONG WITH GOOD MOISTURE CONVERGENCE ALONG THE
BOUNDARY...CONVECTION LOOKS LIKELY TO INITIALLY DEVELOP LATE THIS
AFTERNOON INTO THIS EVENING FOR AREAS WEST OF HIGHWAY 281. WITH ML
CAPE VALUES OF 2000 TO 3000 J/KG AHEAD OF THIS FRONT AND 30 TO 40
KNOT DEEP LAYER SHEAR...THE POTENTIAL FOR THESE STORMS TO BECOME
SEVERE LOOKS VERY LIKELY.  SUPERCELLS WITH LARGE HAIL AND DAMAGING
WINDS LOOK VERY POSSIBLE ALONG WITH AN ISOLATED TORNADO OR TWO.  THE
BIGGER PROBLEM AS THE EVENING PROGRESSES INVOLVES FLASH FLOOD
POTENTIAL AS PW VALUES AROUND 150 PERCENT NORMAL ALONG WITH A
TRAINING CONVECTION MAKES IT LOOK VERY FAVORABLE FOR FLASH
FLOODING.  BASED ON THIS...ISSUED A FLASH FLOOD WATCH FOR ENTIRE
AREA THROUGH TONIGHT.

AS THE AREA PROGRESSES INTO TOMORROW...THE FRONT IS SHOWN TO STALL
JUST SOUTHEAST OF A HEBRON TO BELOIT LINE AS OVERNIGHT CONVECTION
BEGINS TO SLIDE EAST OF THE FORECAST AREA.  EXPECT THIS WILL BRING A
CLOUDY AND COOLER DAY TO THE FORECAST AREA AS DECENT COLD ADVECTION
BEHIND THE FRONT DROPS TEMPERATURES BACK INTO THE 60S TO LOWER 70S
FOR HIGHS.  AN OCCASIONAL SHOWER AND THUNDERSTORM BEHIND THE FRONT
LOOKS POSSIBLE THROUGH MOST OF THE DAY ALTHOUGH ACTIVITY WILL BEGIN
TO PICK UP AFTER DARK WEDNESDAY NIGHT AS A 40 TO 55 KT LLJ IS SHOWN
TO DEVELOP INTO THE FRONT.  ANTICIPATE CONVECTION ROLLING OUT OF THE
HIGH PLAINS DURING THE EVENING WILL START TO FEED OFF OF THIS LLJ
WITH A LARGE MCS DEVELOPING ACROSS THE REGION.  SEVERE THREAT SHOULD
BE DECENT WITH THIS MCS ALTHOUGH MAINLY LIMITED TO HAIL AND DAMAGING
WINDS.  HOWEVER...FLOODING WILL BE A PROBLEM AS PW VALUES WILL
REMAIN HIGH WHILE QPF VALUES LOOK TO BE OVER 2 TO 3 INCHES FOR
SEVERAL AREAS SOUTH OF A YORK TO PHILLIPSBURG LINE.

.LONG TERM...12Z THURSDAY THROUGH TUESDAY. MAIN FORECAST CONCERN
WILL BE INTERMITTENT CHANCES FOR THUNDERSTORMS THROUGH THE PERIOD.

AN UPPER WAVE WILL BE MOVING OUT OF THE AREA THURSDAY MORNING. THERE
WILL BE SOME REMAINING THUNDERSTORMS THURSDAY MORNING BUT THEY
SHOULD COME TO AN END BY NOON AS THE UPPER WAVE MOVES TO THE EAST.

A SURFACE HIGH PRESSURE SYSTEM SLIDES THROUGH THE AREA THURSDAY AND
THURSDAY NIGHT. BY FRIDAY THE WINDS WILL HAVE TURNED TO THE SOUTH
AND INCREASED...BRINGING IN ADDITIONAL MOISTURE. A WEAK UPPER WAVE
SLIDES THROUGH FRIDAY EVENING AND EXPECT THAT THERE MAY BE SOME
THUNDERSTORMS AROUND. BY LATE FRIDAY NIGHT A COLD FRONT IS EXPECTED
TO MOVE INTO THE FORECAST AREA WITH ANOTHER CHANCE FOR THUNDERSTORMS
AS THE FRONT MOVES THROUGH LATE FRIDAY NIGHT AND SATURDAY.

LATE IN THE WEEKEND AND EARLY NEXT WEEK A SERIES OF SHORT WAVES
SLIDE THROUGH THE AREA. WITH PLENTY OF AVAILABLE MOISTURE THERE IS A
CHANCE FOR SOME THUNDERSTORMS THROUGH THE PERIOD. THE MODELS HAVE
SOME DIFFERENCES IN TIMING AND LOCATION OF THE SURFACE FRONTS THAT
ARE EXPECTED TO MOVE THROUGH THE AREA. THE FRONT THAT MOVES THROUGH
SATURDAY STALLS JUST TO THE SOUTH OF THE FORECAST AREA SUNDAY. THE
NEXT FRONT SHOULD MOVE THROUGH MONDAY NIGHT. IT WILL NOT BE RAINING
ALL THE TIME...BUT THE UNCERTAINTY OF THE TIMING OF THE SHORT WAVES
AND SURFACE BOUNDARIES INDICATES THAT THERE WOULD BE A CHANCE FOR
PRECIPITATION.

&&

.AVIATION...MAIN AVIATION CONCERN FOR THE GRAND ISLAND TERMINAL
INVOLVES THUNDERSTORM CHANCES AND WHEN THEY WILL ENTER THE KGRI
TERMINAL TODAY INTO TONIGHT. APPEARS AS THOUGH THE FRONT THAT WILL
INITIATE THESE THUNDERSTORMS WILL REMAIN FAR ENOUGH WEST THAT
STORMS WILL NOT BE A BIG ISSUE FOR KGRI UNTIL THE EVENING.
HOWEVER...SEE A PERIOD AFTER 8 PM AS THE MOST LIKELY TIME FRAME
FOR THUNDERSTORMS. OTHERWISE...A CLOUD DECK BETWEEN 1500 AND 3500
FEET LOOKS TO PLAGUE THE KGRI TERMINAL AREA THROUGH THE NEXT 24
HOURS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH LATE
     TONIGHT FOR NEZ039>041-046>049-060>064-072>077-082>087.

KS...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH LATE
     TONIGHT FOR KSZ005>007-017>019.

&&
Hazardous weather outlook, May 22, 3:30 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
430 PM CDT TUE MAY 22 2007

KSZ005-006-017-018-NEZ039-046-060-061-072>074-082>084-231100-
BUFFALO-DAWSON-FRANKLIN-FURNAS-GOSPER-HARLAN-KEARNEY-OSBORNE-PHELPS-
PHILLIPS-ROOKS-SHERMAN-SMITH-VALLEY-
430 PM CDT TUE MAY 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS WEST OF A LINE FROM ORD NEBRASKA
TO KEARNEY TO FRANKLIN NEBRASKA TO OSBORNE KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL DEVELOP OR MOVE INTO THE AREA THIS EVENING AND
CONTINUE FOR THE REST OF THE NIGHT. LARGE HAIL IN EXCESS OF THE
SIZE OF GOLFBALLS AND DAMAGING WINDS IN EXCESS OF 70 MPH WILL BE
POSSIBLE. IN ADDITION...CONDITIONS WILL BE FAVORABLE FOR ISOLATED
TORNADOES.

IN ADDITION...HEAVY RAINFALL WITH SOME ISOLATED AREAS SEEING
AMOUNTS UP TO 2 TO 4 INCHES WILL BE POSSIBLE THIS EVENING AND
OVERNIGHT. THIS MAY RESULT IN SOME AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN INTERMITTENT CHANCE OF THUNDERSTORM WILL EXIST THROUGH THE ENTIRE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT. EMERGENCY MANAGERS...LAW ENFORCEMENT
AND SPOTTER GROUPS SHOULD CONTINUE TO MONITOR CONDITIONS AND DEPLOY
AS STORMS GET CLOSER.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ007-019-NEZ040-041-047>049-062>064-075>077-085>087-231100-
ADAMS-CLAY-FILLMORE-GREELEY-HALL-HAMILTON-HOWARD-JEWELL-MERRICK-
MITCHELL-NANCE-NUCKOLLS-POLK-THAYER-WEBSTER-YORK-
430 PM CDT TUE MAY 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS EAST OF A LINE FROM GREELEY
NEBRASKA TO GRAND ISLAND TO RED CLOUD NEBRASKA TO BELOIT KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP OR MOVE INTO THE REGION THIS
EVENING. LARGE HAIL IN EXCESS OF THE SIZE OF GOLFBALLS AND
DAMAGING WINDS IN EXCESS OF 70 MPH WILL BE POSSIBLE. IN ADDITION...
CONDITIONS WILL BE FAVORABLE FOR ISOLATED TORNADOES.

IN ADDITION...HEAVY RAINFALL WITH SOME ISOLATED AREAS SEEING
AMOUNTS UP TO 2 TO 4 INCHES WILL BE POSSIBLE THIS EVENING AND
OVERNIGHT. THIS MAY RESULT IN SOME AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SLIGHT CHANCE OF SEVERE THUNDERSTORMS WILL EXIST ONCE AGAIN
WEDNESDAY EVENING AND OVERNIGHT GENERALLY SOUTH OF A YORK NEBRASKA
TO RED CLOUD NEBRASKA TO BELOIT KANSAS LINE. LARGE HAIL...DAMAGING
WINDS AND VERY HEAVY RAINFALL WITH FLASH FLOODING WILL ALL BE
POSSIBLE.

AN INTERMITTENT CHANCE OF THUNDERSTORM WILL EXIST THROUGH THE
REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT. EMERGENCY MANAGERS...LAW ENFORCEMENT
AND SPOTTER GROUPS SHOULD CONTINUE TO MONITOR CONDITIONS AND BE
READY TO DEPLOY AS STORMS APPROACH.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, May 22, 4:07 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
507 PM CDT TUE MAY 22 2007

NEZ082-222230-
FURNAS-
507 PM CDT TUE MAY 22 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR FURNAS COUNTY...

AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CAMBRIDGE TO
LEBANON...AND MOVING NORTHEAST AT 25 MPH.

* THUNDERSTORMS WILL BE NEAR...
  WILSONVILLE BY 520 PM CDT
  HOLBROOK BY 530 PM CDT

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Grand Island radar (KUEX), 147 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

16 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Furnas

When
May 22, 4:20 PM CST
Where
Furnas County, 1 mi S of Cambridge
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$75,000
Reported by
Law Enforcement
Coordinates
40.266, -100.170

Hail, Dawson

When
May 22, 5:15 PM CST
Where
Dawson County, 7 mi SW of Lexington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.708, -99.825

Hail, Furnas

When
May 22, 5:15 PM CST
Where
Furnas County, Beaver City
Measured
1 in hail
Property damage
$5,000
Crop damage
$75,000
Reported by
COOP Observer
Coordinates
40.150, -99.830

Hail, Dawson

When
May 22, 5:43 PM CST
Where
Dawson County, Gothenburg
Measured
1 in hail
Property damage
$5,000
Crop damage
$75,000
Reported by
Law Enforcement
Coordinates
40.930, -100.150

Hail, Dawson

When
May 22, 6:08 PM CST
Where
Dawson County, Cozad
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$150,000
Reported by
Emergency Manager
Coordinates
40.870, -99.970

Hail, Dawson

When
May 22, 6:15 PM CST
Where
Dawson County, Eddyville
Measured
1 in hail
Property damage
$5,000
Crop damage
$75,000
Reported by
Public
Coordinates
41.020, -99.630

Hail, Harlan

When
May 22, 6:54 PM CST
Where
Harlan County, 3 mi SE of Oxford
Measured
1 in hail
Crop damage
$75,000
Reported by
Public
Coordinates
40.219, -99.590

Hail, Furnas

When
May 22, 6:54 PM CST
Where
Furnas County, 2 mi SW of Oxford
Measured
1 in hail
Property damage
$5,000
Crop damage
$75,000
Reported by
Public
Coordinates
40.230, -99.657

Hail, Phelps

When
May 22, 7:12 PM CST
Where
Phelps County, 5 mi SW of Holdrege
Measured
1 in hail
Property damage
$5,000
Crop damage
$75,000
Reported by
Public
Coordinates
40.399, -99.437

Hail, Kearney

When
May 22, 7:35 PM CST
Where
Kearney County, Wilcox
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.370, -99.230

Hail, Harlan

When
May 22, 7:38 PM CST
Where
Harlan County, Huntley
Measured
0.75 in hail
Reported by
Public
Coordinates
40.220, -99.280

Hail, Sherman

When
May 22, 7:52 PM CST
Where
Sherman County, 5 mi N of Loup City
Measured
1.5 in hail
Property damage
$10,000
Crop damage
$150,000
Reported by
Emergency Manager
Coordinates
41.352, -98.980

Hail, Kearney

When
May 22, 8:04 PM CST
Where
Kearney County, 4 mi N of Wilcox
Measured
1 in hail
Crop damage
$75,000
Reported by
Law Enforcement
Coordinates
40.428, -99.230

Hail, Buffalo

When
May 22, 8:45 PM CST
Where
Buffalo County, 1 mi SE of Kearney
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.690, -99.067

Hail, Adams

When
May 22, 9:02 PM CST
Where
Adams County, 2 mi W of Prosser to (Hsi)hastings Arpt
Measured
1 in hail
Crop damage
$75,000
Reported by
Emergency Manager
Coordinates
40.670, -98.608

Thunderstorm Wind, Harlan

When
May 22, 9:10 PM CST
Where
Harlan County, 1 mi S of Republican City
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
40.086, -99.220

Hail, Hall

When
May 22, 10:10 PM CST
Where
Hall County, Wood River
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.820, -98.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36889, 36891, 36892, 36894, 36895, 36896, 36898, 36915, 36900, 36901, 36902, 36903, 36904, 36906, 36908, 36911, 36909.